Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 458, NWS North Platte, NE

September 1, 2008Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 1, 2008, 5:51 PM MDT for Sheridan County, Nebraska. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2008, 5:51 PM MDT (23:51 UTC)
Expired
Sep 1, 2008, 6:45 PM MDT
In force
54 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Sheridan County, NE

The radar

The North Platte radar (KLNX), 172 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 6:35 PM MDTHAIL 0.7527 Sse Rushville, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 1, 5:16 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2008-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2008-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 012351
SVRLBF
NEC161-020045-
/O.NEW.KLBF.SV.W.0458.080901T2351Z-080902T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
551 PM MDT MON SEP 1 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...
  THIS INCLUDES THE CITY OF RUSHVILLE...

* UNTIL 645 PM MDT

* AT 647 PM CDT 547 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR  
INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS 
LOCATED 19 MILES WEST OF WICKSON LAKE...OR 9 MILES NORTHWEST OF  
ALLIANCE...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SMITH LAKE STATE WILDLIFE MANAGEMENT AREA BY 625 PM MDT...
  HIGHWAY 250 CROSSING THE NIOBRARA RIVER BY 635 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TUESDAY MORNING FOR WESTERN NEBRASKA.

LAT...LON 4284 10230 4212 10215 4202 10271 4208 10271
      4209 10275 4243 10276 4246 10278 4254 10278
TIME...MOT...LOC 2350Z 233DEG 39KT 4223 10293

$$

GARNER
2 follow-up statements
000 
WWUS53 KLBF 020015
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
715 PM CDT MON SEP 1 2008

NEC161-020045-
/O.CON.KLBF.SV.W.0458.000000T0000Z-080902T0045Z/
SHERIDAN NE-
615 PM MDT MON SEP 1 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SHERIDAN COUNTY...

AT 610 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES NORTHWEST OF WICKSON LAKE...OR 16 MILES NORTHEAST OF
ALLIANCE...MOVING NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DIAMOND LAKE BY 625 PM MDT...
  HIGHWAY 250 MILE MARKER 20 BY 630 PM MDT...
  SMITH LAKE STATE WILDLIFE MANAGEMENT AREA AND 7 MILES SOUTHEAST OF
  HIGHWAY 250 MILE MARKER 30 BY 635 PM MDT...
  6 MILES NORTHWEST OF HIGHWAY 27 MILE MARKER 190 AND 7 MILES
  NORTHWEST OF ARGO HILL BY 645 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TUESDAY MORNING FOR WESTERN NEBRASKA.

LAT...LON 4245 10277 4284 10231 4212 10215 4202 10271
      4208 10271 4209 10275
TIME...MOT...LOC 0015Z 242DEG 30KT 4228 10261

$$

GARNER
000 
WWUS53 KLBF 020040
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
740 PM CDT MON SEP 1 2008

NEC161-020049-
/O.EXP.KLBF.SV.W.0458.000000T0000Z-080902T0045Z/
SHERIDAN NE-
639 PM MDT MON SEP 1 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL AND SOUTHWESTERN 
SHERIDAN COUNTY WILL EXPIRE AT 745 PM CDT 645 PM MDT...

A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN 
CHERRY AND EAST CENTRAL SHERIDAN COUNTIES UNTIL 730 PM MDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TUESDAY MORNING FOR WESTERN NEBRASKA.

LAT...LON 4245 10277 4284 10231 4212 10215 4202 10271
      4208 10271 4209 10275
TIME...MOT...LOC 0039Z 242DEG 30KT 4237 10237

$$

GARNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 5:17 PM MDT, 34 minutes earlier.

Area forecast discussion, Sep 1, 5:17 PM MDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
617 PM CDT MON SEP 1 2008

.UPDATE...
UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH

&&

.PREV DISCUSSION... /ISSUED 245 PM CDT MON SEP 01 2008/

..AFTER A TWO WEEK DRY SPELL FOR MOST AREAS...A GOOD CHANCE FOR
RAINFALL EXPECTED TONIGHT...

SYNOPSIS...

A SURFACE TROUGH EXTENDS FROM WEST OF VTN AND OGA THEN SOUTHWEST
INTO NERN CO. A CONSIDERABLE AMOUNT OF CUMULUS HAS DEVELOPED THIS
AFTN. SFC DWPTS A RESPECTABLE 58 TO 65. WHAT IS MOST IMPRESSIVE WAS
THE KLBF UPPER AIR SOUNDING WHICH INDICATED 1.62 INCHES. THIS IS
SUBSTANTIALLY ABOVE NORMAL AT 200 PERCENT. IN FACT REGIONAL RAOBS
ARE 150 TO OVER 200 PERCENT OF NORMAL. TEMPS AT 19Z ARE MAINLY IN
THE MID 80S TO AROUND 90 EXCEPT BEHIND THE SFC TROUGH WHERE HIGHS
HELD IN THE 70S. HAVE NOW REACHED TO POINT WHERE SHOWERS AND A FEW
THUNDERSTORMS WILL BEGIN TO DEVELOP. ISOLATED ACTIVITY ALREADY IN
PROGRESS ALONG SFC TROUGH IN CHERRY COUNTY. WINDS THIS AFTN ARE
HOLDING IN THE HIGHER WINDY CATEGORY EAST AND A WIND ADVISORY WAS
NEVER NEEDED.

DISCUSSION...

HIGHEST PRECIP CHC ARE TONIGHT WITH UPPER JET AND COLD FRONTAL
PASSAGE. FOLLOWED THE SLOWER NAM WITH FROPA SWEEPING ACROSS AFTER
MIDNIGHT. THE GFS STILL LOOKS TOO FAST BRINGING THE FRONT ACROSS
ABOUT 3 HRS FASTER. THE NAM FCSTS PWS FROM 1.5-1.75 INCH TONIGHT.
THUS HEAVY RAINFALL IS POSSIBLE WHERE TRAINING STORMS DEVELOP. THIS
ALSO FCST BY HPC QPFS AND NAM/GFS MODEL QPF OUTPUT. HIGHEST RAINFALL
TOTALS APPROACHING AN INCH ARE POSSIBLE ACROSS THE NORTH CENTRAL
WITH A QUARTER TO HALF INCH POSSIBLE ACROSS THE SOUTH.

BEHIND THE COLD FRONT ON TUESDAY...SOME LINGERING MORNING SHOWERS
EXPECTED ACROSS THE SOUTHEAST. HIGHS WILL BE CONSIDERABLY
COOLER...ABOUT 15 TO 20 DEGREES COOLER...RANGING FROM 66 TO 72
DEGREES. A BREEZY NORTHWEST WINDS WILL OCCUR. HIGH PRESSURE WITH
MAINLY CLEAR SKIES AND LIGHT AND VARIABLE WINDS WILL SET THE STAGE
FOR A COOL NIGHT WITH LOWS OF 40 TO 45. A FEW UPPER 30S ARE EVEN
POSSIBLE IN THE WEST.

FOR WEDNESDAY AND THURSDAY...COOL TEMPERATURE REGIME WILL CONTINUE
WEDNESDAY WITH HIGHS IN THE LOWER 70S AS A BROAD LONGWAVE TROUGH
DIGS ACROSS THE NRN U.S. A BIT WARMER THURSDAY IN THE MID/UPPER 70S.

EXTENDED PERIOD (THURSDAY NIGHT THROUGH MONDAY)...MEDIUM RANGE
MODELS CONTINUE A COOL PERIOD. A COLD FRONT THURSDAY NIGHT WILL
BRING A CHANCE FOR SHOWERS WITH UNSETTLED WX THROUGH SATURDAY NIGHT
AS A SERIES OF DISTURBANCES MOVES THROUGH IN THE BROAD LONGWAVE
TROUGH PATTERN ESTABLISHED. HIGHS TO RANGE FROM THE UPPER 60S TO MID
70S WITH LOWS ON THE COOL SIDE IN THE MID/UPPER 40S.

AVIATION...

CEILING AND VISIBILITIES WILL LIKELY BE IMPACTED FROM 21Z TO 09Z AT
TERMINALS KLBF AND KVTN AS COLD FRONT MOVES EAST FOR SHOWERS AND
THUNDERSTORM DEVELOPMENT. BEYOND THE THREAT FOR THUNDERSTORMS...
CEILING MAY DROP TO MVFR WITH THE PASSAGE OF THE FRONT BRIEFLY AS
POST FRONT SHOWERS MOVE EAST FROM 06Z TO 09Z. BEYOND 15Z VFR
CONDITIONS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH
UNTIL 1 AM CDT /MIDNIGHT MDT/ TUESDAY FOR
NEZ004>010-022>028-035>038-056-057-059-094.

&&

ROBERG/POWER
Hazardous weather outlook, Sep 1, 2:05 PM MDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 PM CDT MON SEP 1 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-020615-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
305 PM CDT MON SEP 1 2008 /205 PM MDT MON SEP 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS THE NORTH
THIS EVENING AS A COLD FRONT CONTINUES TO PUSH EAST. THE GREATEST
THREAT WILL BE NORTH OF HIGHWAY 2 FROM ANSLEY TO HALSEY THEN NORTH
AND EAST TO THE BARTLETT AREA. THE PRIMARY THREAT WILL BE DAMAGING
WINDS WITH STORMS THAT REACH SEVERE LIMITS. HIGH PRECIPITABLE
WATER RATIOS WILL ALSO LEAD TO SOME LOCALES RECEIVING HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT ACROSS THE NORTH AND
NORTH CENTRAL FORECAST AREAS.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KECK

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.